Alert archive / Nebraska / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 219, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 23, 2011, 6:46 PM CDT for Hitchcock County, Nebraska. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2011, 6:46 PM CDT (23:46 UTC)
- Expired
- Jul 23, 2011, 7:02 PM CDT
- In force
- 16 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Hitchcock County, NE
The radar
The Goodland radar (KGLD), 126 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.8 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 746 J/kg
- Mixed-layer CIN
- -318 J/kg
- Mixed-layer LCL
- 2230 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
034
WUUS53 KGLD 232346
SVRGLD
NEC087-240030-
/O.NEW.KGLD.SV.W.0219.110723T2346Z-110724T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
646 PM CDT SAT JUL 23 2011
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA...
* UNTIL 730 PM CDT
* AT 642 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
CULBERTSON...AND MOVING NORTHEAST AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTHEASTERN HITCHCOCK COUNTY.
THIS INCLUDES HIGHWAY 34 BETWEEN MILE MARKERS 65 AND 75.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4032 10076 4016 10087 4026 10100 4036 10092
4035 10076
TIME...MOT...LOC 2346Z 221DEG 9KT 4029 10087
WIND...HAIL 60MPH 1.00IN
$$
LOCKHART1 follow-up statement
536
WWUS53 KGLD 240002
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
602 PM MDT SAT JUL 23 2011
NEC087-240012-
/O.CAN.KGLD.SV.W.0219.000000T0000Z-110724T0030Z/
HITCHCOCK NE-
702 PM CDT SAT JUL 23 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HITCHCOCK COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
LAT...LON 4032 10076 4016 10087 4026 10100 4036 10092
4035 10076
TIME...MOT...LOC 0002Z 221DEG 9KT 4032 10084
$$
LOCKHARTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 6:06 PM CDT, 40 minutes earlier.
Area forecast discussion, Jul 23, 6:06 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
506 PM MDT SAT JUL 23 2011
.DISCUSSION...
220 PM MDT SAT JUL 23 2011
1630Z WATER VAPOR IMAGERY INDICATED STRONG TROUGH MOVING THROUGH
MONTANA WITH CWA ON WESTERN PERIPHERY OF RIDGE CENTERED OVER THE
SOUTHEASTERN CONUS. AT THE SFC...COLD FRONT WAS GRADUALLY ADVANCING
SOUTH ACROSS THE AREA AND WAS LOCATED ROUGHLY ALONG A FLAGLER TO
BIRD CITY LINE. MAIN FORECAST CONCERNS WILL BE PRECIPITATION CHANCES
ALONG WITH TEMPS THE NEXT FEW DAYS.
TONIGHT...POTENTIAL FOR THUNDERSTORMS WILL BE MAIN CONCERN FOR THE
EVENING/OVERNIGHT HOURS AS ALREADY SEEING A FEW WEAK CELLS
DEVELOPING IN ADVANCE OF COLD FRONT ACROSS SOUTHEAST CWA. GIVEN WEAK
FLOW THROUGH H5...HARD TO SEE MUCH IN THE WAY OF UPPER LEVEL
SUPPORT/FORCING EARLY IN THE PERIOD ALTHOUGH H3 JET STREAK (45-50KT)
DOES SWEEP BY NORTHERN CWA DURING THE OVERNIGHT HOURS. WITH WEAK
UPPER LEVEL SUPPORT...THINK SFC FEATURES WILL BE PRIMARY FOCUS FOR
CONVECTION. WITH THAT IN MIND...APPEARS TO BE TWO AREAS TO MONITOR
FOR CONVECTIVE DEVELOPMENT. FIRST WILL BE COLD FRONT ITSELF WHICH
WHICH SHOULD NOT MOVE MUCH FROM CURRENT PLACEMENT ACROSS NORTHERN CWA
AND ALONG TROUGH AHEAD OF SFC FRONT WHICH WILL BE ACROSS SOUTHERN
CWA. HAVE SOME CONCERNS THAT PRECIPITATION MAY FOCUSED ONLY IN THESE
TWO AREAS...LEAVING THE CENTRAL PORTION OF THE AREA WITH LITTLE
PRECIPITATION. WILL WAIT AND SEE HOW AFTERNOON DEVELOPS A BIT BEFORE
MAKING A FINAL CALL AS AFTERNOON PLACEMENT OF AFOREMENTIONED
FEATURES WILL HAVE A LARGE IMPACT ON FORECAST. STORM MOVEMENTS WILL
BE VERY SLOW...WITH RELATIVELY HIGH PW'S AND DEEP WARM
LAYERS...POSING A HEAVY RAIN THREAT OVERNIGHT. WITH CONCERNS ABOUT
WHERE EXACTLY PRECIP WILL SET UP AND OVERALL COVERAGE AM HESITANT TO
INCREASE QPF VALUES TOO HIGH EVEN THOUGH ENVIRONMENT WILL CERTAINLY
FAVOR INTENSE RAIN RATES.
TOMORROW-TOMORROW NIGHT...ANOTHER SOMEWHAT COMPLICATED PRECIPITATION
FORECAST EXPECTED FOR THE PERIOD AS H5 RIDGE REMAINS OVER THE AREA.
HEIGHT FIELDS AS WELL AS 1.5 PVU SURFACE SUGGEST SHORT WAVE TROUGH
WILL MOVE ALONG NORTHERN FRINGE OF THE AREA DURING THE AFTERNOON AND
EVENING. AS IS THE CASE FOR TONIGHT...WITH FLOW THROUGH H5 VERY WEAK
HARD TO REALLY KEY IN ON ANY STRONG UPPER LEVEL ASCENT/DIFFERENTIAL
ADVECTION SO WILL CONTINUE TO FOCUS ON SFC FEATURES FOR ANY
POTENTIAL PRECIPITATION DEVELOPMENT. REASONABLE AGREEMENT THAT
FAIRLY STRONG...WEAKLY CAPPED INSTABILITY AXIS WILL DEVELOP ACROSS
THE NORTHERN AND CENTRAL CWA DURING THE AFTERNOON AND SHIFT TO THE
SOUTH SOMEWHAT IN THE LATE AFTERNOON. PERIOD OF STRONG CONVERGENCE
ALONG THIS AREA ALSO DEVELOPS BTWN 21 AND 00Z...BUT DO HAVE A FEW
CONCERNS THAT BEST INSTABILITY IS TO THE NORTH OF FRONTAL ZONE WHICH
WILL NOT BE THE MOST LIKELY AREA OF NEAR SFC ASCENT. WITH THIS IN
MIND DO NOT WANT TO GO TOO HIGH FOR POPS AND WILL KEEP HIGHEST
CHANCES ACROSS EASTERN CO WHERE EASTERLY WINDS TO NORTH OF FRONTAL
ZONE WILL HAVE THE BEST CHANCE OF INITIATING CONVECTION BASED ON
OROGRAPHIC ASCENT.
MONDAY-MONDAY NIGHT...H5 RIDGE WILL REMAIN OVER THE AREA AND WILL
AMPLIFY SOMEWHAT DURING THE PERIOD. H7 THERMAL RIDGE WILL GRADUALLY
SHIFT TO THE EAST DURING THE PERIOD...WHICH MAY INCREASE AFTERNOON
CINH ENOUGH TO LIMIT COVERAGE OF ANY DIURNALLY DRIVEN CONVECTION.
WHILE IT AFTERNOON/EARLY EVENING CAP SHOULD BE A LITTLE
STRONGER...DOES NOT APPEAR STRONG ENOUGH TO COMPLETELY REMOVE
POSSIBILITY OF AFTERNOON AND EARLY EVENING STORMS. WITH TEMPS
INCREASING ALOFT AND OVERALL POSITION OF RIDGE...THINK KEEPING POPS
NEAR THE CLIMATOLOGICAL NORMALS IS WARRANTED.
IN THE EXTENDED...MEDIUM RANGE MODELS IN REASONABLE AGREEMENT WITH
OVERALL PATTERN DEVELOPMENT THROUGH THE PERIOD. CWA WILL START
PERIOD ON PERIPHERY OF LARGE H5 RIDGE DRAPED ACROSS MUCH OF THE
SOUTHEAST CONUS...WITH RIDGE GRADUALLY AMPLIFYING AND BUILDING OVER
THE AREA DURING THE END OF THE PERIOD. LOOKS TO BE A FAIRLY ACTIVE
PATTERN ACROSS THE AREA SIMILAR TO THE PAST FEW DAYS WITH FRONTAL
ZONE DRAPED ACROSS THE AREA AND THREAT FOR MAINLY EVENING/OVERNIGHT
THUNDERSTORMS. GEFS PROBABILITIES FAIRLY HIGH BOTH THURSDAY AND
FRIDAY AND WITH INSTABILITY AXIS SET UP ACROSS MUCH OF THE CWA TO
THE NORTH OF EXPECTED FRONTAL BOUNDARY...DO NOT SEE MUCH REASON WHY
STORMS WONT DEVELOP ACROSS HIGHER TERRAIN AND DRIFT EACH EVENING.
WHILE THINK GEFS VALUES ON THE HIGH SIDE...THINK ABOVE NORMAL POPS
IN THE 30-40 RANGE REASONABLE FOR THE TIME BEING. TEMPERATURES WILL
BE FAIRLY TRICKY FOR THE TIME BEING WITH FRONT NEAR THE AREA AND
LARGE SPREADS IN ENSEMBLE TEMPERATURE FIELDS. WHILE CONFIDENCE IS
LOW...THINK A COOLER FORECAST JUSTIFIED BY MODEL CONSENSUS AND GEFS
MEAN DATA AND HAVE DROPPED MAX TEMPS SEVERAL DEGREES.
JRM
&&
.AVIATION...
506 PM MDT SAT JUL 23 2011
FOR THE 00Z TAFS...A COLD FRONT WILL SLOWLY MOVE THROUGH THE REGION
OVERNIGHT...ALLOWING FOR THUNDERSTORM POTENTIAL DURING THE EVENING
AND VARIABLE WINDS. GIVEN THE PROXIMITY OF THE FRONT TO KMCK...HAVE
INCLUDED VCTS THERE AND KEPT A CB GROUP FOR KGLD. OUTFLOW COULD
IMPACT THE TERMINALS AND LEAD TO BRIEF STRONG AND VARIABLE WINDS.
WHILE THERE IS NOT A CAP OVER THE FRONT THIS AFTERNOON...THE CAP
WILL INCREASE AS THE TERMINALS RADIATE AND COOL DURING THE
EVENING...SO HAVE REMOVED CB/VCTS BY 06Z. NAM MODEL GUIDANCE BRINGS
IN SUB-VFR CONDITIONS DURING THE MORNING...BUT CONSIDERING MODEL
SOUNDINGS...BELIEVE ANY LOW CLOUDS WILL NOT PREVAIL AND WILL REMAIN
SCATTERED. WIND SPEEDS WILL INCREASE DURING THE LATE MORNING BUT
GUSTS ARE GENERALLY NOT EXPECTED TO EXCEED 20KTS.
CJS
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR KSZ003-004-015-016-
029.
NE...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR NEZ081.
CO...NONE.
&&Hazardous weather outlook, Jul 23, 11:34 AM CDT, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1034 AM MDT SAT JUL 23 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241645- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1034 AM MDT SAT JUL 23 2011 /1134 AM CDT SAT JUL 23 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT HEAT INDEX VALUES WILL RISE TO NEAR 105 DEGREES THIS AFTERNOON INTO EARLY THIS EVENING ACROSS EASTERN PORTIONS OF THE AREA. AS A RESULT...A HEAT ADVISORY HAS BEEN ISSUED FOR LOCATIONS ROUGHLY ALONG AND EAST OF A LINE FROM GOVE KANSAS TO MCCOOK NEBRASKA. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA DURING THE AFTERNOON AND EVENING HOURS. THOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW STORMS COULD BECOME SEVERE WITH DAMAGING WIND GUSTS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH THE REST OF THE PERIOD. AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. THE MAIN THREATS FROM THESE STORMS WILL BE LOCALLY HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Jul 23, 6:12 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
512 PM MDT SAT JUL 23 2011
COZ090-232345-
YUMA COUNTY-
512 PM MDT SAT JUL 23 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...
AT 505 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BEECHER ISLAND TO
IDALIA TO JOES. THIS LINE OF STORMS IS REMAINING NEARLY STATIONARY.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS. LARGE AMOUNTS OF RAINFALL ARE ALSO EXPECTED AS THESE
STORMS REMAIN NEARLY STATIONARY.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3981 10205 3967 10218 3959 10257 3957 10270
3966 10270 3975 10244 3992 10207
TIME...MOT...LOC 2310Z 270DEG 2KT 3984 10205 3970 10232
3959 10269
LOCKHARTSpecial weather statement, Jul 23, 6:38 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
538 PM MDT SAT JUL 23 2011
NEZ080-240030-
HITCHCOCK-
638 PM CDT SAT JUL 23 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA...
AT 633 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF
CULBERTSON TO TRENTON TO 8 MILES SOUTHEAST OF MAX...MOVING EAST AT 5
MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS. VERY HEAVY RAIN IS ALSO EXPECTED WITH THESE SLOW
MOVING STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 4015 10078 4010 10084 4000 10110 4001 10133
4010 10132 4023 10116 4036 10088 4035 10079
TIME...MOT...LOC 2338Z 288DEG 4KT 4031 10080 4017 10106
4003 10127
LOCKHARTThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 4:54 AM CDT | Heat Advisory | GLD | Red Willow | 16 hr |
| Jul 23, 6:38 PM CDT | Special Weather Statement | GLD | Hitchcock | 52 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.